Alert archive / Iowa / Special Weather Statements in 2017

Special Weather Statement, NWS Des Moines, IA

July 4, 2017Hancock County, Iowa

NWS Des Moines, IA issued this special weather statement at Jul 4, 2017, 8:13 PM CDT for Hancock County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2017, 8:13 PM CDT (01:13 UTC)
Expired
Jul 4, 2017, 8:45 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA

County Hancock County, IA

The radar

The Des Moines radar (KDMX), 159 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1981 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WWUS83 KDMX 050113
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
813 PM CDT TUE JUL 4 2017
 
IAZ016-050145-
Hancock IA-
813 PM CDT TUE JUL 4 2017

...Strong storm in western Hancock County...

At 812 PM CDT, Doppler radar was tracking a strong thunderstorm near
Britt, or 15 miles west of Garner, moving north at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Britt, Crystal Lake, Woden and Hutchins. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4325 9372 4302 9379 4301 9397 4325 9397
TIME...MOT...LOC 0112Z 191DEG 11KT 4311 9390 

$$

Martin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jul 4, 6:38 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 4, 6:38 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
638 PM CDT Tue Jul 4 2017

.SHORT TERM.../Tonight through Wednesday/
Issued at 339 PM CDT Tue Jul 4 2017

At mid-afternoon, the atmosphere was uncapped over western Iowa
where MLCAPEs generally ranged between 2000 and 2500 J/kg with bulk
shear essentially non-existent. Thunderstorms that developed over
northern Missouri this morning formed an outflow boundary that has
moved northward into southern Iowa this afternoon. This has been the
focus thus far for thunderstorms from north of Atlantic to just
north of Osceola to around Ottumwa with additional storms now
entering far southern Iowa as well. As all these storms pulse and
collapse, additional outflow boundaries will be formed. This will
create a "self-destruct atmosphere" where new storms form,
eventually collapse, create new boundaries and new storms. This
cycle will repeat through this evening when the loss of daytime
heating will allow the atmosphere to gradually stabilize. While a
few thunderstorm clusters may persist into mid to late evening,
thunderstorms will be decreasing in coverage early this evening.
With the stabilization of the atmosphere as indicated by forecast
soundings showing a near surface inversion that will trap moisture
in the boundary layer, may have patchy fog form. While hi-res models
show the most likely area being over the eastern part of central
Iowa through early Wednesday morning, it's possible it could form
elsewhere in areas where heavy rain falls this afternoon.

After any patchy fog dissipates Wednesday morning, attention will
turn to a shortwave trough that will be dropping into the region on
northwest flow while the mid-level low pressure over Missouri moves
slowly east. Scattered showers and thunderstorms will be able to
form, but the best coverage will be over the southeastern 1/3 of the
state. Temperatures will peak a few degrees higher than today in the
upper 80s to around 90 degrees.

.LONG TERM.../Wednesday night through Tuesday/
Issued at 339 PM CDT Tue Jul 4 2017

Upper low in Missouri will be departing into the Ohio River valley
on Wednesday night with quiet weather. Warm advection will be
increasing overnight in response to approaching shortwave and
strengthening southwest flow which will persist into Thursday.
Thermal ridging in the Plains will lean into Iowa during the day
and with decent southwest winds during the day, anticipate highs
into the 90s for much of the area. In fact, would not be surprised
to see some upper 90s in western Iowa where thermal axis enters
the state. Convection is expected to develop along an approaching
cold front by late afternoon into the evening in the northeast.
This area is closest to the mid level cooling and should fire
first as cap weakens in the afternoon. Convection will be more
limited farther west where warm mid level temperatures will limit
convective development. Large CAPES in excess of 2500 J/KG are
expected and relatively drier low levels with some presentation of
inverted-v soundings. Hence strong to severe wind gusts seem
possible along with large hail during the late afternoon into the
evening as any convection moves south through the state.

Thereafter, northwest flow persists across the Midwest into much
of the following week. Models indicate another boundary passing
through the state by late weekend into early next week and another
system after the end of Day 7. Timing in northwest flow is always
problematic regardless of the time of year. Have done little
modification during this period given the upper flow. Good thing
is this should limit any extended period of hot weather as fronts
pass through the state.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 631 PM CDT Tue Jul 4 2017

Scattered thunderstorms moving across portions of central and
north central Iowa early this evening. Main impact at most
locations is the numerous outflow boundaries and brief gusty winds
across the area. Therefore the surface wind direction will be
erratic at times through 02z. Generally dry overnight. Potential
for localized fog once again. Light winds less than 12 kt and VFR
conditions are expected on Wednesday. Low chance for Thunderstorms
vicinity of KOTM Wednesday afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Ansorge
LONG TERM...Cogil
AVIATION...Donavon
Hazardous weather outlook, Jul 4, 4:30 AM CDT, 15 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
430 AM CDT Tue Jul 4 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-051000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
430 AM CDT Tue Jul 4 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated to scattered thunderstorms are expected mainly this
afternoon and evening. The strongest storms may produce gusty
winds and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will be possible Wednesday, with
marginally severe storms possible. Thunderstorms are again
possible late Thursday afternoon into Thursday night. There
is a slight risk of severe storms with large hail and damaging
winds gusts the main severe threats. However an isolated tornado
cannot be ruled out Thursday as well. Locally heavy rainfall is
possible both Wednesday and Thursday.

Thunderstorm chances return to the forecast Sunday into Monday. At
this time the severe weather threat is low.

.SPOTTER INFORMATION STATEMENT...

Spotters activation may be needed Thursday.

In the hours before

Special weather statement, Jul 4, 3:41 PM CDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Des Moines IA
341 PM CDT TUE JUL 4 2017

IAZ059-072-042115-
Madison IA-Dallas IA-
341 PM CDT TUE JUL 4 2017

...Strong storms with small hail in parts of south central Iowa...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winterset, moving northwest at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Winterset, Earlham, De Soto, Van Meter, Dexter, Winterset-Madison
County Airport and Badger Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4136 9384 4135 9423 4158 9424 4157 9390
TIME...MOT...LOC 2040Z 139DEG 21KT 4143 9405

Martin
Special weather statement, Jul 4, 4:14 PM CDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Des Moines IA
414 PM CDT TUE JUL 4 2017

IAZ058-059-042145-
Guthrie IA-Dallas IA-
414 PM CDT TUE JUL 4 2017

...Strong storms with small hail in parts of central Iowa...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Earlham, or 9 miles west of Adel, moving north at
15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Adel, Stuart, Dallas Center, Earlham, Panora, De Soto, Lake Panorama,
Redfield, Dexter, Diamondhead Lake, Menlo and Linden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4174 9399 4150 9397 4150 9442 4174 9443
TIME...MOT...LOC 2113Z 175DEG 14KT 4159 9420

Martin
Special weather statement, Jul 4, 4:33 PM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Des Moines IA
433 PM CDT TUE JUL 4 2017

IAZ059-060-042200-
Polk IA-Dallas IA-
433 PM CDT TUE JUL 4 2017

...Strong storms producing gusty winds in the Des Moines metro...

At 432 PM CDT, trained weather spotters reported a strong
thunderstorm over Windsor Heights, or near Urbandale, moving
northwest at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Des Moines, West Des Moines, Urbandale, Johnston, Clive, Waukee,
Grimes, Windsor Heights, Saylorville, Dallas Center, Granger, Drake
Stadium And Knapp Center, Jordan Creek Town Center, Valley West Mall,
Merle Hay Mall and Saylorville Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4165 9361 4155 9364 4157 9384 4174 9400
      4183 9382
TIME...MOT...LOC 2132Z 137DEG 28KT 4162 9373

Martin
Special weather statement, Jul 4, 5:10 PM CDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Des Moines IA
510 PM CDT TUE JUL 4 2017

IAZ044-042245-
Crawford IA-
510 PM CDT TUE JUL 4 2017

...Strong storm with gusty winds in eastern Crawford County...

At 508 PM CDT, the public reported a strong thunderstorm 8 miles east
of Denison, moving northwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Denison, Vail, Westside, Kiron and Deloit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4221 9509 4192 9509 4192 9533 4221 9541
TIME...MOT...LOC 2208Z 150DEG 13KT 4202 9519

Martin
Special weather statement, Jul 4, 8:01 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
801 PM CDT TUE JUL 4 2017

IAZ016-025-050200-
Wright IA-Hancock IA-
801 PM CDT TUE JUL 4 2017

...Strong storm near Kanawa may produce small hail and gusty winds...

At 759 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Britt, or 14 miles north of Clarion, moving north at
10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kanawha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4285 9374 4286 9392 4308 9390 4307 9360
TIME...MOT...LOC 0059Z 190DEG 10KT 4293 9381

Martin
Special weather statement, Jul 4, 8:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
813 PM CDT TUE JUL 4 2017

IAZ016-050145-
Hancock IA-
813 PM CDT TUE JUL 4 2017

...Strong storm in western Hancock County...

At 812 PM CDT, Doppler radar was tracking a strong thunderstorm near
Britt, or 15 miles west of Garner, moving north at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Britt, Crystal Lake, Woden and Hutchins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4325 9372 4302 9379 4301 9397 4325 9397
TIME...MOT...LOC 0112Z 191DEG 11KT 4311 9390

Martin

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:01 PM CDTSpecial Weather StatementDMXHancock59 min

Nearby

Special Weather Statements in Iowa, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.